Alert archive / Virginia / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Morristown, TN

July 28, 20165 counties in Virginia; 5 counties in Tennessee

NWS Morristown, TN issued this flash flood watch at Jul 28, 2016, 3:00 PM EDT for 5 counties in Virginia; 5 counties in Tennessee. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2016, 3:00 PM EDT (19:00 UTC)
Expired
Jul 28, 2016, 9:04 PM EDT
In force
6 hr
Issued by
NWS Morristown, TN
Flood severity
None

Counties Campbell County, TN, Claiborne County, TN, Hancock County, TN, Morgan County, TN, Scott County, TN, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

303 
WGUS64 KMRX 281900
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF SOUTHWESTERN
VIRGINIA AND THE NORTHERN CUMBERLAND PLATEAU OF EAST TENNESSEE...

.A LOW PRESSURE TROUGH MOVING ACROSS TENNESSEE WILL INTERACT WITH 
THE UNUSUALLY MOIST AND HUMID AIR MASS TO PRODUCE SHOWERS AND 
THUNDERSTORMS. THESE WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL
THIS AFTERNOON THROUGH EARLY TONIGHT. RAINFALL TOTALS COULD EXCEED
TWO INCHES IN SOME AREAS THROUGH TONIGHT.

TNZ012>015-035-VAZ001-002-005-006-290300-
/O.NEW.KMRX.FF.A.0002.160728T1900Z-160729T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-LEE-WISE-SCOTT-RUSSELL-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...WARTBURG...JONESVILLE...WISE...NORTON...GATE CITY...
LEBANON
300 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST TENNESSEE AND SOUTHWEST
  VIRGINIA...INCLUDING THE FOLLOWING COUNTIES...IN EAST
  TENNESSEE...CAMPBELL...CLAIBORNE...HANCOCK...MORGAN AND SCOTT
  TN. IN SOUTHWEST VIRGINIA...LEE...RUSSELL...SCOTT AND WISE.

* THROUGH LATE TONIGHT

* A MOIST AIRMASS AND ATMOSPHERIC ENERGY ASSOCIATED WITH AN UPPER
  LEVEL TROUGH OF LOW PRESSURE WILL PROVIDE A THREAT FOR HEAVY
  RAINFALL FOR SOME LOCATIONS. RAINFALL BETWEEN ONE AND TWO
  INCHES CAN BE EXPECTED...WITH LOCALLY HIGHER AMOUNTS.

* FLOODING OF LOW LYING AREAS...ROADWAYS...AND STREAMS WILL BE
  POSSIBLE. PEOPLE WHO LIVE ALONG CREEKS AND STREAMS SHOULD MONITOR
  LEVELS AND BE PREPARED TO TAKE ACTION. TRAVELERS SHOULD BE ALERT
  FOR WATER COVERING THE ROAD. TURN AROUND...DONT DROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE QUICK
ACTION IF FLOODING IS OBSERVED OR A FLASH FLOOD WARNING IS
ISSUED. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND!
DON'T DROWN!

&&

$$
1 follow-up statement
760 
WGUS64 KMRX 290104 AAA
FFAMRX

FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
904 PM EDT THU JUL 28 2016


TNZ012>015-035-VAZ001-002-005-006-290215-
/O.CAN.KMRX.FF.A.0002.000000T0000Z-160729T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-LEE-WISE-SCOTT-RUSSELL-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...WARTBURG...JONESVILLE...WISE...NORTON...GATE CITY...
LEBANON
904 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST TENNESSEE AND
SOUTHWEST VIRGINIA HAS BEEN CANCELLED. HEAVY RAIN HAS ENDED, AND
ANY ADDITIONAL RAINFAL OVERNIGHT IS EXPECTED TO BE LIGHT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 2:34 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 28, 2:34 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
234 PM EDT THU JUL 28 2016

.AVIATION...
Convective environment this afternoon and evening with tstms and
showers expected. IFR conditions will occur much of the period.
winds can be gusty near tstms, and cigs/vsbys greatly reduced
beneath the heavier precipitation.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.

&&

GC
Hazardous weather outlook, Jul 28, 4:25 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 AM EDT THU JUL 28 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
425 AM EDT THU JUL 28 2016 /325 AM CDT THU JUL 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING MID LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
AS THIS SYSTEM MOVES ACROSS THE REGION. SOME OF THESE STORMS COULD
BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL BEING THE MAIN THREATS. LOCALIZED FLOODING IS POSSIBLE
IN AREAS THAT SEE REPEATED ROUNDS OF SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TD/EJH

In the hours before

Local storm report, Jul 28, 2:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      1 W WISE                36.98N 82.60W
07/27/2016                   WISE               VA   EMERGENCY MNGR

            STEPHENS ROAD BRIEFLY COVERED AND WATER ENTERED HOME.

0645 PM     FLASH FLOOD      WISE                    36.98N 82.58W
07/27/2016                   WISE               VA   EMERGENCY MNGR

            RAILROAD AVE BRIEFLY COVERED AND WATER ENTERED HOME.

0645 PM     FLASH FLOOD      COEBURN                 36.95N 82.47W
07/27/2016                   WISE               VA   EMERGENCY MNGR

            WATER BRIEFLY OVER ROADWAY AND WATER ENTERED HOME.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:07 PM EDTAreal Flood AdvisoryMRXWise3 hr
Jul 28, 12:02 AM EDTSpecial Weather StatementMRXScott58 min
Jul 28, 1:07 AM EDTSpecial Weather StatementMRXScott, Wise, City of Norton53 min
Jul 28, 2:20 AM EDTSpecial Weather StatementMRXRussell40 min
Jul 27, 9:12 PM EDTSpecial Weather StatementMRXScott33 min
Jul 27, 9:44 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott46 min
Jul 27, 10:23 PM EDTSpecial Weather StatementMRXClaiborne52 min
Jul 27, 10:34 PM EDTAreal Flood AdvisoryMRXScott3 hr
Jul 27, 10:36 PM EDTSpecial Weather StatementMRXClaiborne24 min
Jul 27, 10:39 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock51 min
Jul 27, 10:46 PM EDTSpecial Weather StatementMRXScott44 min
Jul 28, 1:09 AM EDTSpecial Weather StatementMRXJohnson66 min
Jul 28, 2:11 AM EDTAreal Flood AdvisoryMRXHawkins3 hr

Nearby

Flash Flood Watches in Virginia, 2016Flash Flood Watches in Tennessee, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.